Maryland, 2003

Hail and Damaging Winds in Maryland, July 6, 2003

July 6, 2003 · NWS LWX · 12 events in 8 counties and zones

Thunderstorms with heavy downpours and wind gusts over 60 MPH moved through Central Maryland during the evening of the 6th. In Frederick County, trees were downed in Brunswick and Frederick.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with heavy downpours and wind gusts over 60 MPH moved through Central Maryland during the evening of the 6th. In Frederick County, trees were downed in Brunswick and Frederick. In Montgomery County, trees were downed on Wisconsin Avenue and the Beltway in Bethesda. Several trees were also downed in Woodsboro, Wheaton, Kensington, Forest Glen, and Silver Spring, some onto cars and buildings. Pea sized hail was also reported in Silver Spring and Forest Glen. Quarter size hail fell in Bethesda. A wind gust of 44 MPH was recorded in Clarksburg. A total of 2 inches of rainfall in Damascus caused small stream flooding. In Howard County, many trees were downed in West Friendship. A wind gust of 44 MPH was recorded in Laurel. In Anne Arundel County, several trees were downed north of Annapolis, including in the community of Brooklyn Park. In Carroll County, several trees were downed in Union Mills. In Baltimore County, widespread trees and power lines were downed in Baltimore. The hardest hit area was in the north side of town. Trees were also downed in Cockeysville and Hunt Valley. A wind gust of 43 MPH was recorded in Parkton. In Harford County, a downburst of winds estimated around 70 MPH downed numerous trees near Fallston in the community of Glen Elyn. The downburst struck Gunpowder Falls State Park west of Moores Road first, downing 30 to 40 trees up to 3 feet in diameter. Then the winds fanned out across a residential area and downed a few additional trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN JUL 6 2003

.SHORT TERM...TONIGHT AND MON

NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH
AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN
FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY
STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS
OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA.
STILL...JUST SEEMS TO BE A MATTER OF TIME.

MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT
OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT
WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET
THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF
FCSTG MAX TEMPS TOO HIGH. WATSON

.LONG TERM...MON NIGHT THRU SUN...
MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE
THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE
WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID
ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE
TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE
TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND
TO COVER THE REGION AGAIN SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY.
DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND.
MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE
MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME
LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE
TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY
AFTERNOON.

FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT
THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST
AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL
CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND
FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND
RISING DEWPOINTS FOR SUNDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

SHORT TERM...WATSON
LONG TERM...CPW
Hazardous weather outlook, Jul 6, 9:30 AM EST, 7 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN
NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND
POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY
EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH
POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WATSON

In the hours before

Special weather statement, Jul 6, 2:05 PM EST, 2 hours 55 minutes before
VAZ036-037-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SUN JUL 6 2003

AT 305 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
JONESBORO...MOVING EAST AT 5 MPH. THIS STORM IS PRODUCING A LOT OF
RAINFALL GENERALLY OVER THE CENTRAL PORTION OF NELSON COUNTY. THE
COMMUNITIES OF SCHUYLER AND WINTERGREEN WILL BE AFFECTED BY THIS
STORM THROUGH 400 PM. BE AWARE OF THE HEAVY RAIN WHILE DRIVING
THROUGH THIS REGION. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE A FLASH FLOOD WARNING IS ISSUED.

ROGOWSKI
Local storm report, Jul 6, 2:48 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    BRYANT                    VA   FLASH FLOOD
07/06/03   NELSON                         SMALL LANDSLIDE OVER
                                          ROUTE 151. REPORTED BY
                                          NELSON EOC.
Special weather statement, Jul 6, 3:00 PM EST, 2 hours before
VAZ037-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SUN JUL 6 2003

AT 4:00 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
COVESVILLE...MOVING EAST AT 15 MPH...WHICH IS PRODUCING HEAVY RAIN.
RADAR INDICATED AN INCH OF RAIN HAS FALLEN OVER THE SOUTHWEST
PORTION OF THE COUNTY SINCE 3:00 PM. THIS STORM WILL AFFECT SOUTHERN
ALBEMARLE COUNTY THROUGH 5:00 PM...GENERALLY SOUTH OF THE CITY OF
CHARLOTTESVILLE. RESIDENTS SHOULD REMAIN ALERT IN CASE A FLASH FLOOD
WARNING IS ISSUED. A SIMILAR STORM PRODUCED A MUDSLIDE IN NELSON
COUNTY AN HOUR AGO.

ROGOWSKI
Special weather statement, Jul 6, 3:15 PM EST, 1 hour 45 minutes before
MDZ003-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT SUN JUL 6 2003

AT 4:15 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF HANCOCK...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO
40 MPH. THIS STORM WILL AFFECT AREAS ALONG INTERSTATE 70...AND
COMMUNITIES BETWEEN HANCOCK AND HAGERSTOWN THROUGH 5:15 PM.
MOTORISTS ARE ENCOURAGED TO SLOW DOWN AS VISIBILITY AND TRACTION
WILL BE GREATLY REDUCED NEAR AND WITHIN THIS STORM. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Montgomery

When
July 6, 5:00 PM EST to 6:00 PM EST
Where
Montgomery County, Northwest Portion
Reported by
TRAINED SPOTTER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Small stream flooding was reported in Damascus.

Hail, Montgomery

When
July 6, 5:15 PM EST
Where
Montgomery County, Bethesda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -77.117

Quarter sized hail fell.

Thunderstorm Wind, Montgomery

When
July 6, 5:15 PM EST to 5:40 PM EST
Where
Montgomery County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
39.133, -77.200

Trees and power lines were downed. Buildings and cars were damaged.

Thunderstorm Wind, Frederick

When
July 6, 7:10 PM EST to 7:30 PM EST
Where
Frederick County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.467, -77.383

Several trees were downed.

Thunderstorm Wind, Frederick

When
July 6, 8:05 PM EST
Where
Frederick County, Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -77.633

Several trees were downed.

Thunderstorm Wind, Carroll

When
July 6, 8:10 PM EST
Where
Carroll County, Union Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -77.033

Several trees were downed.

Thunderstorm Wind, Howard

When
July 6, 8:10 PM EST
Where
Howard County, West Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.300, -76.950

Many trees were downed.

Thunderstorm Wind, Baltimore City (C)

When
July 6, 8:40 PM EST
Where
Baltimore City (C) County, Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.300, -76.617

Numerous trees and power lines were downed.

Thunderstorm Wind, Baltimore

When
July 6, 8:40 PM EST
Where
Baltimore County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.450, -76.633

Numerous trees were downed.

Thunderstorm Wind, Anne Arundel

When
July 6, 9:00 PM EST
Where
Anne Arundel County, North Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.133, -76.633

Many trees were downed north of Annapolis.

Thunderstorm Wind, Harford

When
July 6, 9:20 PM EST
Where
Harford County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.583, -76.300

Numerous trees were downed.

Thunderstorm Wind, Harford

When
July 6, 9:20 PM EST
Where
Harford County, Fallston
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
39.517, -76.417

A wind gust estimated at 70 MPH downed numerous trees in Glen Elyn.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368564, 5368565, 5368566, 5368567, 5368568, 5368569, 5368570, 5368571, 5368572, 5368573, 5368574, 5368575.